I was diagnosed as diabetic in May 2013, after admission to CCU in DKA. I have been injecting insulin since diagnosed. I had never experienced any pain with injecting until now. It is really painful at times. I inject room temperature Novolog for meals, and Levemir for basal coverage. I do rotate injection sites as well. I use 31G pen needles. I inject in abdomen and thighs. Does anyone have any idea why this might be happening? I can deal with it, I just didn’t expect it. Thank you in advance for any thoughts.
That does seem odd. There are discussion items here related to the Lantus “burn” but I’m not aware of that for either Novolog or Levemir (both of which have worked fine for me without any burning or pain). I use 32G pen needles (4mm long) and the only times I have problems are that one time in a hundred when I manage to hit something sensitive. If your injections are more than about 10 units, you might consider breaking them up to reduce the injected volume at a single injection site. I know lots of people here don’t have a problem with that, but for some people too much insulin in a single injection/site can result in some pain or discomfort.
I also use 32G needles, 4mm long. I never inject more than 9 units at a time, and rarely over 8. I inject in the abdomen and my partner gives me half my injections in my upper butt.
I know that a lot of people say they never have pain with injections, but I’d say I have some pain nearly half the time, some worse than others. It is funny, sometimes I can hardly tell that my partner has even given the injection, yet other times whether I give it in the abdomen or he gives it in the butt it really hurts. And I have a lot of bruises from it, too. Occasionally I’ll get a bruise over one inch in diameter. It was worse when I first started insulin, as I was so underweight and just didn’t have much territory with fat. I’ve gained about 25 pounds since then, but I still get the painful shots and bruises some of the time.
Strange that you have pain now after several years without it, though.
Has your individual dose size gone up a lot? I’ve found that larger doses tend to sting more with me.
This does seem odd. I use 31g 6mm needles and about 50% of the time there is no sensation at all. The other 50% there is the tiniest little sting, far less than a finger stick. Even IMs in the deltoids obey about the same ratio. Dose size could definitely have something to do with it IF it has changed significantly. Otherwise, it’s a head scratcher. If you had been using something like Lantus that is known to sting, that would be different. But you don’t, and this sounds like a recent change. Puzzling indeed.
lantus has a ph of 5.4 to 6.7 that may be the reason for sting.
Each milliliter of LANTUS (insulin glargine injection) contains 100 Units (3.6378 mg) insulin glargine. The 10 mL vial presentation contains the following inactive ingredients per mL: 30 mcg zinc, 2.7 mg m-cresol, 20 mg glycerol 85%, 20 mcg polysorbate 20, and water for injection
Tresiba has a ph of 7.6
TRESIBA is a sterile, aqueous, clear, and colorless
solution that contains insulin degludec 100 units/mL (U-100) or 200 units/mL
Inactive ingredients for the 100 units/mL are: glycerol
19.6 mg/mL, phenol 1.50 mg/mL, metacresol 1.72 mg/mL, zinc 32.7 mcg/mL and
water for injection.
Inactive ingredients for the 200 units/mL are glycerol
19.6 mg/mL, phenol 1.50 mg/mL, metacresol 1.72 mg/mL, zinc 71.9 mcg/mL and
water for injection.
TRESIBA has a pH of approximately 7.6. Hydrochloric acid
or sodium hydroxide may be added to adjust pH.
levemir ph of 7.4?
do you want to continue dealing with pain or did you know you can consider puffing afrezza for meal time insulin if its right for you and get down to one shot a day with tresiba?
I have asthma, so afrezza is a not an option for me. I wish it was.
My doses for the Novolog have stayed the same. Levemir dose has decreased a few units. I have been noticing more bruising lately as well. I considered icing the area before injecting, but I assume that might interfere with absorption, so I discarded that idea. I was on Lantus for 6 months and don’t recall any stinging with it, but it never really gave me great control and it was prohibitively expensive (I am self-pay).
For me, I’ve also seen a high degree of correlation between painful injections and hitting some small blood vessels. Is this happening every time you inject?
I’ve read how some people will slightly push the needle against the skin lightly enough not to penetrate and find a spot that has less sensation when doing that. If only we could see the blood vessels well through the skin!
I have definitely hit a blood vessel a few times, usually when I inject on sides as Bernstein recommends. When that happens it doesn’t hurt, it’s just annoying. Maybe I am using more force than I need to, hadn’t really thought of that. I used to have pen needles that had a “spring” in them and a shield over the needle that the needle had to advance past to inject(if that makes any sense). I really liked those, hospital had given me a huge bag of those when I was discharged, but they are way too expensive to buy. The new needles I am using don’t have the spring or the shield either, but they are inexpensive, $17 for 100. I can live with the pain, it doesn’t last very long. Thank you for replying.
Some people experience more pain if their insulin is refrigerator-cold but not if it is room temperature.
Sometimes I feel like the skin when I am injecting in the upper thigh is just tougher. I run into the same problem sometimes when I am doing geezer kitty’s sub-q fluids.
As someone here taught me, room temperature may not be warm enough to prevent pain, especially winter room temperature. You might want to try rubbing the end of the pen with your fingers a little before you inject.
I just walk around with the pen in my pocket for a while, or stuck into the waistband of my clothes.
Ever use a shot blocker?
Is it the needle that hurts? Or the injection of the insulin?
Medtronic makes a thing called i-Port.
You can get a free sample from Medtronic and try it. Click on the free trial link on that page. If it’s the needle that hurts, that may help. If it’s the insulin, not sure what to do about that.